Arthritis Drug Raises Risk of Tuberculosis
But researchers still don't know why a certain therapy appears to reactivate latent TB
THURSDAY, July 9 (HealthDay News) -- An arthritis therapy appears to increase the risk of tuberculosis in certain patients, French researchers have found.
Their study examined the connection between TB and two anti-tumor necrosis factor (TNF) agents used to treat rheumatoid arthritis and other auto-immune diseases -- soluble TNF receptor therapy (etanercept) and anti-TNF monoclonal antibody therapy (infliximab or adalimumab).
Patients receiving the monoclonal antibody were at higher risk for TB, they found. Most of the TB cases involved reactivation of a latent TB infection.
The Université Paris-Sud study appears in this month's issue of Arthritis & Rheumatism. The study made use of one of the world's most comprehensive TB registries and the only one that collects safety data for patients receiving anti-TNF therapy for any indication.
Led by Xavier Mariette, a team of researchers analyzed all French cases of TB in patients receiving anti-TNF therapy during a three-year period. The drugs treat other auto-immune diseases in addition to rheumatoid arthritis, such as psoriasis, Crohn's disease and ankylosing spondylitis. They work by inhibiting TNF, a chemical involved in inflammation.
Scientists do not know for sure why the anti-TNF monoclonal antibody therapy puts patients at higher risk, which is greatest during the first year of use. Differences in how the two drugs impact specific T helper cells (which strengthen the immune system) and T regulatory cells (which suppress the immune system) may be a cause.
The researchers did not advise patients or healthcare providers to avoid taking the drug. However, health authorities worldwide recommend screening for latent TB and treating patients before starting any anti-TNF therapy.
You can find out more about arthritis and related conditions at the Arthritis Foundation.
Source: SOURCE: Wily-Blackwell news release, June 30, 2009
Copyright © 2009 ScoutNews, LLC. All rights reserved.